Advanced Search
MyIDEAS: Login to save this article or follow this journal

Optimal portfolio management rules in a non-Gaussian market with durability and intertemporal substitution

Contents:

Author Info

  • Kristin Reikvam

    ()
    (Department of Mathematics, University of Oslo, P.O. Box 1053, Blindern, N-0316 Oslo, Norway and MaPhySto - Centre for Mathematical Physics and Stochastics, University of Aarhus, Ny Munkegade, DK-8000 Å rhus, Denmark http://www.math.uio.no/fredb/)

  • Fred Espen Benth

    ()
    (Department of Mathematics, University of Oslo, P.O. Box 1053, Blindern, N-0316 Oslo, Norway and MaPhySto - Centre for Mathematical Physics and Stochastics, University of Aarhus, Ny Munkegade, DK-8000 Å rhus, Denmark http://www.math.uio.no/fredb/)

  • Kenneth Hvistendahl Karlsen

    ()
    (Department of Mathematics, University of Bergen, Johs. Brunsgt. 12, N-5008 Bergen, Norway http://www.mi.uib.no/~kennethk/ Manuscript)

Registered author(s):

    Abstract

    We consider an optimal portfolio-consumption problem which incorporates the notions of durability and intertemporal substitution. The logreturns of the uncertain assets are not necessarily normally distributed. The natural models then involve Lévy processes as driving noise instead of the more frequently used Brownian motion. The optimization problem is a singular stochastic control problem and the associated Hamilton-Jacobi-Bellman equation is a nonlinear second order degenerate elliptic integro-differential equation subject to gradient and state constraints. For utility functions of HARA type, we calculate the optimal investment and consumption policies together with an explicit expression for the value function when the Lévy process has only negative jumps. For the classical Merton problem, which is a special case of our optimization problem, we provide explicit policies for general Lévy processes having both positive and negative jumps. Instead of following the classical approach of using a verification theorem, we validate our solution candidates within a viscosity solution framework. To this end, the value function of our singular control problem is characterized as the unique constrained viscosity solution of the Hamilton-Jacobi-Bellman equation in the case of general utilities and general Lévy processes.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://link.springer.de/link/service/journals/00780/papers/1005004/10050447.pdf
    Download Restriction: Access to the full text of the articles in this series is restricted

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by Springer in its journal Finance and Stochastics.

    Volume (Year): 5 (2001)
    Issue (Month): 4 ()
    Pages: 447-467

    as in new window
    Handle: RePEc:spr:finsto:v:5:y:2001:i:4:p:447-467

    Note: received: April 2000; final version received: July 2000
    Contact details of provider:
    Web page: http://www.springerlink.com/content/101164/

    Order Information:
    Web: http://link.springer.de/orders.htm

    Related research

    Keywords: Portfolio choice; intertemporal substitution; singular stochastic control; dynamic programming method; integro-differential variational inequality; viscosity solution; closed form solution;

    Find related papers by JEL classification:

    References

    No references listed on IDEAS
    You can help add them by filling out this form.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Motoh, Tsujimura, 2004. "Optimal natural resources management under uncertainty with catastrophic risk," Energy Economics, Elsevier, vol. 26(3), pages 487-499, May.
    2. Seydel, Roland C., 2009. "Existence and uniqueness of viscosity solutions for QVI associated with impulse control of jump-diffusions," Stochastic Processes and their Applications, Elsevier, vol. 119(10), pages 3719-3748, October.

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:spr:finsto:v:5:y:2001:i:4:p:447-467. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.